Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 107, NWS Austin/San Antonio, TX

June 7, 2004Lavaca County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 7, 2004, 6:22 PM CDT for Lavaca County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2004, 6:22 PM CDT (23:22 UTC)
Expired
Jun 7, 2004, 9:15 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Lavaca County, TX

The radar

The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2848 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2848 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 072325
FFWSAT
TXC285-080215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
622 PM CDT MON JUN 7 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  LAVACA

* UNTIL 915 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 8 MILES EAST OF EZZELL...OR
  ABOUT 16 MILES SOUTHEAST OF HALLETTSVILLE...MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE SUBLIME AND SHINER.

ADDITIONAL VERY HEAVY RAINFALL WILL MOVE INTO AND ACROSS LAVACA 
COUNTY DURING THE NEXT COUPLE OF HOURS.  RAINFALL RATES OF 1 TO 2 
INCHES PER HOUR CAN BE EXPECTED.  

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 2940 9721 2913 9693 2940 9662 2963 9691
          2962 9712

$$
3 follow-up statements
000 
WGUS74 KEWX 080002
FFSSAT
TXC285-080215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
702 PM CDT MON JUN 7 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR LAVACA
COUNTY...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A BAND OF THUNDERSTORMS PRODUCING FLASH FLOODING.  THIS 
BAND EXTENDED FROM MOULTON TO SHINER TO EZZELL...MOVING NORTH AT 10 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SUBLIME.

ADDITIONAL THUNDERSTORMS SOUTH OF EZZELL TO WELL OFF THE COAST NEAR 
PORT OCONNOR WILL FEED INTO LAVACA COUNTY DURING THE NEXT COUPLE OF 
HOURS.  

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 2940 9721 2913 9693 2940 9662 2963 9691
          2962 9712

$$
000 
WGUS74 KEWX 080051
FFSSAT
TXC285-080215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
751 PM CDT MON JUN 7 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 915 PM CDT FOR LAVACA
COUNTY...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVIEST RAINS HAD MOVED TO THE NORTHEAST OUT OF LAVACA 
COUNTY. LIGHT TO MODERATE RAINS WILL CONTINUE FOR THE NEXT HOUR OR 
SO. 

THE THREAT OF FLASH FLOODING CONTINUES DUE TO THE HEAVY RAINS OF THE 
PAST COUPLE OF HOURS. RADAR ESTIMATES OF BETWEEN 1 TO 4 INCHES OF 
RAIN HAS FALLEN.  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 2940 9721 2913 9693 2940 9662 2963 9691
          2962 9712

$$
000 
WGUS74 KEWX 080220
FFSSAT
TXC285-080245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
920 PM CDT MON JUN 7 2004

...THE FLASH FLOOD WARNING FOR LAVACA COUNTY EXPIRED AT 915 PM CDT...

THE HEAVY RAINS HAVE MOVED NORTHEAST OF LAVACA COUNTY AND THE THREAT 
FOR FLASH FLOODING HAS ENDED AS ONLY LIGHT RAINS ARE EXPECTED. AS A 
RESULT...THE FLASH FLOOD WARNING HAS BEEN LEFT TO EXPIRE.  

SOME MINOR RISES OF SMALL STREAMS AND PONDING OF WATER IN LOW LYING 
AREAS MAY CONTINUE FOR THE NEXT HOUR OR SO. MOTORISTS SHOULD DRIVE 
WITH CAUTION DURING THE NIGHTTIME HOURS AND AVOID AREAS WHERE WATER 
COVERS THE ROADWAY. 

LAT...LON 2940 9721 2913 9693 2940 9662 2963 9691
          2962 9712

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 3:00 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 3:00 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT MON JUN 7 2004

.DISCUSSION...
IN THE SHORT TERM...A TROPICAL INFLOW TAP EXIST INTO SOUTH CENTRAL
TEXAS. PWS HAVE INCREASED TO EQUAL OR EXCEED TWO INCHES. THE GFS
AND ETA MODEL GUIDANCE ARE IN AGREEMENT WITH THE FORECAST BEING A
HEAVY RAIN EVENT. NCEP EXCESSIVE RAINFALL GUIDANCE ALSO FALL INLINE.
WILL ISSUE A FLASH FLOOD WATCH FOR THE EASTERN TWO THIRDS OF THE
COUNTRY WARNING AREA WITH THE 4PM FORECAST PACKAGE. THE WATCH WILL GO
TO 4PM TUESDAY. IT IS ALSO VERY POSSIBLE THAT DURING THE DAY ON
TUESDAY THE WATCH WILL BE EXTENDED INTO WEDNESDAY. WE ARE LOOKING AT
ISOLATED THREE TO SIX INCH TOTALS FOR THIS RAIN EVENT. THE WATCH WILL
RUN ALONG THE ESCARPMENT COUNTIES FROM WILLIAMSON TO BEXAR TO
MEDINA...THEN SOUTH TO FRIO...EXTENDING EASTWARD.

BY MID WEEK...LOOKING FOR A UPPER LEVEL SHORTWAVE TO MOVE OUT OF
SOUTHERN CALIFORNIA AND MOVE NORTHEAST. THIS SHORTWAVE WILL BRING AN
END TO THE MAIN HEAVY RAIN EVENT OVER THE SOUTHERN PLAINS. THUS
THURSDAY LOOKS TO BE A LITTLE DRIER THAN TUESDAY/WEDNESDAY.
HOWEVER...THE TIME OF THE CALIFORNIA LOW KICKING OUT TO THE NORTHEAST
IS IN QUESTION. MODEL GUIDANCE HAVE UP TO THIS MORNINGS RUN BEING
DRY AND WITH A ZONAL FLOW ACROSS TEXAS IN THE LATE WEEK TIME FRAME.
BUT THIS MORNING RUN HAS ADDED PRECIP CHANCES INTO THE MIX FOR
THURSDAY/FRIDAY. HAVE ADDED POPS TO THE LATER PERIODS TO KEEP INLINE
WITH THIS TREND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  85  73  86 /  60  70  60  50
AUSTIN BERGSTROM INTL AIRPORT  72  84  72  85 /  60  70  60  50
DEL RIO INTL AIRPORT           74  91  75  92 /  20  20  20  20
SAN ANTONIO INTL AIRPORT       74  86  73  86 /  60  70  60  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING IN
EFFECT FROM 4PM TODAY UNTIL 4PM TUESDAY FOR THE EASTERN TWO THIRDS
OF THE FORECAST WARNING AREA.

&&
Hazardous weather outlook, Jun 7, 11:30 AM CDT, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1130 AM CDT MON JUN 7 2004

TXZ171>173-183>194-202>209-217>225-228-081100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1130 AM CDT MON JUN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
UPPER AIR DISTURBANCES WILL INTERACT WITH A PLUME OF TROPICAL
MOISTURE TO TRIGGER SHOWERS AND THUNDERSTORMS MAINLY OVER THE
EASTERN HALF OF SOUTH CENTRAL TEXAS TODAY.  LOCALLY HEAVY RAIN IS
POSSIBLE.  THE CHANCE OF RAIN IS EXPECTED TO CONTINUE TONIGHT
AND TUESDAY MORNING.  RAINFALL AMOUNTS NEAR ONE HALF INCH WILL BE
COMMON IN THIS AREA...WITH UP TO ONE INCH IN SPOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SHOWERY WEATHER WILL PERSIST OVER SOUTH CENTRAL TEXAS TUESDAY
THROUGH THURSDAY.  THE POTENTIAL FOR HEAVY RAINS WILL CONTINUE
MAINLY OVER THE EASTERN PART OF THE REGION. THIS COULD RESULT IN
FLASH FLOODING. SHOWERS AND THUNDERSTORMS WILL SLOWLY DECREASE
THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.